Alert archive / South Dakota / Wind Advisories in 2022

Wind Advisory 29, NWS Aberdeen, SD

May 30, 202213 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at May 30, 2022, 3:26 PM CDT for 13 counties in South Dakota. It took effect at May 30, 2022, 10:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 30, 2022, 3:26 PM CDT (20:26 UTC)
In effect from
May 30, 2022, 10:00 PM CDT
Expired
May 31, 2022, 1:00 PM CDT
In force
15 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Day County, SD, Dewey County, SD, Grant County, SD, Hughes County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 74 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WWUS73 KABR 302026
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
326 PM CDT Mon May 30 2022

SDZ003-004-009-015-016-033>035-310430-
/O.NEW.KABR.WI.Y.0029.220531T0300Z-220531T1800Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Fort Pierre, Onida, and Pierre
326 PM CDT Mon May 30 2022 /226 PM MDT Mon May 30 2022/

...WIND ADVISORY IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING
TO 1 PM CDT /NOON MDT/ TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Corson, Campbell, Walworth, Dewey, Potter, Stanley, 
  Sully and Hughes Counties.

* WHEN...From 10 PM CDT /9 PM MDT/ this evening to 1 PM CDT 
  /noon MDT/ Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
524 
WWUS73 KABR 310419
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1119 PM CDT Mon May 30 2022

SDZ003-004-009-015-016-033>035-311230-
/O.CON.KABR.WI.Y.0029.000000T0000Z-220531T1800Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Fort Pierre, Onida, and Pierre
1119 PM CDT Mon May 30 2022 /1019 PM MDT Mon May 30 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT /NOON MDT/
TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Walworth, Corson, Potter, Campbell, Dewey, Sully, 
  Hughes and Stanley Counties.

* WHEN...Until 1 PM CDT /noon MDT/ Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Dorn
167 
WWUS73 KABR 310827
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
327 AM CDT Tue May 31 2022

SDZ033>035-310930-
/O.CAN.KABR.WI.Y.0029.000000T0000Z-220531T1800Z/
Stanley-Sully-Hughes-
Including the cities of Fort Pierre, Onida, and Pierre
327 AM CDT Tue May 31 2022 /227 AM MDT Tue May 31 2022/

...WIND ADVISORY IS CANCELLED...

Northwest wind gusts of 35 to 40 mph are expected through the 
morning, but will be below Wind Advisory criteria.

$$

SDZ005-311630-
/O.EXA.KABR.WI.Y.0029.000000T0000Z-220531T1800Z/
McPherson-
Including the city of Eureka
327 AM CDT Tue May 31 2022

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...McPherson County.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ003-004-009-015-016-311630-
/O.CON.KABR.WI.Y.0029.000000T0000Z-220531T1800Z/
Corson-Campbell-Walworth-Dewey-Potter-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
and Gettysburg
327 AM CDT Tue May 31 2022 /227 AM MDT Tue May 31 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT /NOON MDT/ THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Walworth, Corson, Potter, Campbell and Dewey Counties.

* WHEN...Until 1 PM CDT /noon MDT/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SRF
662 
WWUS73 KABR 311039
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
539 AM CDT Tue May 31 2022

SDZ007-008-011-021-311800-
/O.EXA.KABR.WI.Y.0029.000000T0000Z-220531T1800Z/
Marshall-Roberts-Day-Grant-
Including the cities of Britton, Sisseton, Webster, and Milbank
539 AM CDT Tue May 31 2022

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph,
  especially on the eastern side of the Prairie Coteau.

* WHERE...Marshall, Roberts, Day and Grant Counties.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ003>005-009-015-016-311800-
/O.CON.KABR.WI.Y.0029.000000T0000Z-220531T1800Z/
Corson-Campbell-McPherson-Walworth-Dewey-Potter-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Isabel, and Gettysburg
539 AM CDT Tue May 31 2022 /439 AM MDT Tue May 31 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT /NOON MDT/ THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Walworth, McPherson, Corson, Potter, Campbell and 
  Dewey Counties.

* WHEN...Until 1 PM CDT /noon MDT/ this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SRF
712 
WWUS73 KABR 311746
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1246 PM CDT Tue May 31 2022

SDZ003>005-009-015-016-311900-
/O.EXP.KABR.WI.Y.0029.000000T0000Z-220531T1800Z/
Corson-Campbell-McPherson-Walworth-Dewey-Potter-
Including the cities of McIntosh, Herreid, Eureka, Mobridge, 
Isabel, and Gettysburg
1246 PM CDT Tue May 31 2022 /1146 AM MDT Tue May 31 2022/

...WIND ADVISORY WILL EXPIRE AT 1 PM CDT /NOON MDT/ THIS
AFTERNOON...

Breezy northwesterly winds will slowly diminish for the rest of
the afternoon. As a result, the Wind Advisory has been allowed to
expire.

$$

SDZ007-008-011-021-311900-
/O.EXP.KABR.WI.Y.0029.000000T0000Z-220531T1800Z/
Marshall-Roberts-Day-Grant-
Including the cities of Britton, Sisseton, Webster, and Milbank
1246 PM CDT Tue May 31 2022

...WIND ADVISORY WILL EXPIRE AT 1 PM CDT THIS AFTERNOON...

Breezy northwesterly winds will slowly diminish for the rest of
the afternoon. As a result, the Wind Advisory has been allowed to
expire.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 30, 1:44 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 30, 1:44 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
144 PM CDT Mon May 30 2022

.UPDATE...
Issued at 133 PM CDT Mon May 30 2022

The aviation discussion below has been updated for the 18Z TAFS.

Main concern for the remainder of today will be the afternoon
severe convection. The overall forecast has been panning out
decently so no major changes were needed. We'll just be tracking
severe thunderstorms that could perhaps linger in our far eastern
zones into early evening. The other concern would be locally heavy
rainfall across parts of northeast South Dakota. Rainfall rates of
1-3"/hr with locally higher amounts will be possible. Some
scattered flash flooding will remain possible into this evening. A
Flood Watch has been posted for our northeast South Dakota
counties.

UPDATE Issued at 629 AM CDT Mon May 30 2022

See the updated aviation discussion below.

&&

.SHORT TERM...(Today and Tonight)
Issued at 432 AM CDT Mon May 30 2022

The overnight MCV continues to gradually track out of the area this
morning. The overall severe threat continues to diminish with time.
Still monitoring precipitation amounts over the next few hours
however. Portions of the southeast CWA have QPEs running around 2 to
2.5 inches. Flooding threat overall is low, but worth watching.

Attention then turns to the severe weather threat for this
afternoon. Still expecting the development of the potent closed low
system which quickly tracks into the northern plains. A strong jet
rounding the base of the low will help support impressive amounts of
bulk shear. In fact 0-6km bulk shear values are topping out over 70
kts. Which does introduce the question as to whether or not the
shear will be too strong relative to the cold pool to sustain
supercellular storms. ML CAPE values are still progged in the 1000-
2000 J/KG east of the surface trough by the early afternoon hours.
Also impressive low level shear with a southeast to east surface
wind resulting in favorable curved hodographs. Despite strong shear,
current thinking is the overall setup should support supercellular
development, but could also evolve into a line of storms with time.
All severe threats are possible, including tornadoes and the SPC
moderate risk has been expanded to cover more of our northeastern
CWA. This includes a 15% hatched tornado probability. While left
over convective debris could have some influence on instability
today, not currently thinking it will be a deal breaker. With the
strong forcing storms may initiate as soon as 18Z.

The system quickly moves northeast by this evening placing us on the
cool side/right pressure gradient of the low. Additional showers and
thunderstorms are likely and gusty northwest winds are expected,
along with much cooler temperatures.

.LONG TERM...(Tuesday through Sunday)
Issued at 432 AM CDT Mon May 30 2022

Upper low cut off in southern Canada means more or less zonal
steering flow with some weak troughiness over the area, but for the
most part the result is mostly dry conditions with slightly below
normal temperatures and off and on breezy days - so otherwise it
should be uneventful for much of the remainder of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 133 PM CDT Mon May 30 2022

Terminals KABR,KATY,KPIR,KMBG

Strong low pressure system will continue moving through the area
this afternoon and evening. Strong to severe thunderstorms can be
anticipated through late afternoon into the very early evening for
KABR/KATY. MVFR cigs are expected at all terminals associated with
the precipitation. IFR vsby's can be anticipated in the stronger
storms at KABR/KATY through late afternoon. The thunder is
expected to move out of the area this evening and all terminals
could see lingering showers into the late evening or early
overnight. IFR cigs are anticipated to set in at all terminals by
the end of this TAF valid period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 PM CDT this evening for SDZ007-008-011-
     019>023.

MN...None.
&&

UPDATE...Vipond
SHORT TERM...Serr
LONG TERM...Connelly
AVIATION...Vipond
Hazardous weather outlook, May 30, 4:40 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
440 AM CDT Mon May 30 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
440 AM CDT Mon May 30 2022 /340 AM MDT Mon May 30 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A significant severe storm threat exists today, especially along and
east of the James River Valley. Storms will likely develop by early
afternoon and pose a severe threat through through mid to late
afternoon. Supercells and all forms of severe weather can be
expected. This includes hail larger than golf balls, winds in excess
of 70 mph and multiple tornadoes. Storms will be moving very fast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

In the hours before

Local storm report, May 30, 2:05 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
205 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             1 NNE JOHNSON           45.59N 96.29W
05/30/2022  E0.88 INCH       BIG STONE          MN   TRAINED SPOTTER

&&

SD
Local storm report, May 30, 2:19 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
219 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             WATERTOWN               44.90N 97.11W
05/30/2022  M1.00 INCH       CODINGTON          SD   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

SD
Local storm report, May 30, 2:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
243 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FUNNEL CLOUD     1 SSW ESTELLINE         44.56N 96.91W
05/30/2022                   HAMLIN             SD   TRAINED SPOTTER

&&
Local storm report, May 30, 2:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
246 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FUNNEL CLOUD     2 NE ESTELLINE          44.59N 96.87W
05/30/2022                   DEUEL              SD   TRAINED SPOTTER

            NEAR 184TH AND 466TH AVE.

&&
Local storm report, May 30, 2:49 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
249 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      1 NW WATERTOWN          44.91N 97.12W
05/30/2022                   CODINGTON          SD   PUBLIC

            SOCIAL MEDIA REPORT OF WATER COVERING THE
            ROAD NORTH OF THE HOSPITAL.

&&

SD
Local storm report, May 30, 3:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
304 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             8 NE CORONA             45.41N 96.62W
05/30/2022  E1.00 INCH       ROBERTS            SD   TRAINED SPOTTER

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:32 PM CDTSevere Thunderstorm WarningABRLyman28 min
May 30, 12:18 AM CDTSevere Thunderstorm WarningABRDeuel, Grant27 min
May 30, 12:37 AM CDTSevere Thunderstorm WarningABRDeuel38 min
May 30, 1:14 AM CDTSevere Thunderstorm WarningABRClark46 min
May 30, 1:36 AM CDTSevere Thunderstorm WarningABRClark39 min
May 30, 1:40 AM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts35 min
May 30, 2:15 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Roberts45 min
May 30, 2:17 AM CDTSevere Thunderstorm Warning Considerable damage threatABRCodington, Deuel, Hamlin21 min
May 30, 12:26 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin23 min
May 30, 1:06 PM CDTFlood WatchABRClark, Codington, Day, Deuel, Grant, Hamlin and 2 more9 hr
May 30, 1:12 PM CDTSevere Thunderstorm WarningABRClark, Codington, Hamlin33 min
May 30, 1:55 PM CDTSevere Thunderstorm WarningABRRoberts28 min
May 30, 2:06 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant, Hamlin, Roberts39 min
May 30, 2:36 PM CDTTornado WarningABRCodington, Deuel, Grant, Hamlin24 min
May 30, 2:41 PM CDTSevere Thunderstorm WarningABRRoberts34 min
May 30, 2:42 PM CDTFlash Flood WarningABRCodington, Hamlin4 hr
May 30, 2:55 PM CDTTornado WarningABRDeuel, Grant35 min
May 30, 3:07 PM CDTTornado WarningABRGrant, Roberts23 min
May 30, 3:14 PM CDTTornado WarningABRGrant, Roberts31 min
May 30, 3:17 PM CDTSevere Thunderstorm WarningABRRoberts28 min
May 30, 3:43 PM CDTSevere Thunderstorm WarningABRRoberts32 min
May 30, 3:45 PM CDTSevere Thunderstorm Warning Considerable damage threatABRRoberts30 min
May 30, 5:08 PM CDTAreal Flood WarningABRCodington, Grant, Roberts9 hr
May 30, 6:45 PM CDTAreal Flood WarningABRCodington, Hamlin6 hr
May 30, 6:55 PM CDTSpecial Weather StatementABRDeuel20 min

Nearby

Wind Advisories in South Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.